MD, PhD, FMedSci, FRSB, FRCP, FRCPEd

I have repeatedly stressed that herbal remedies can cause harm in a range of ways. Indian rheumatologists recently enforced this point by publishing a case-report of adrenal suppression caused by herbal remedies.

A 49-year-old male presented with polyarthritis from which he had suffered for more than 10 years. His serum cortisol levels were extremely low, he had vitamin D deficiency, and his rheumatoid factor was negative. He revealed symptoms of adrenal suppression, mainly muscle weakness and suicidal tendency, and few other psychiatric disturbances.

The patient eventually discontinued his herbal medicine. Then, he was put on deflazacort for 12 weeks at 12 mg twice daily and later the dose was tapered to 6 mg/day. Deflazocort, an intermediate-acting corticosteroid, was prescribed to minimize the probable withdrawal symptoms due to the probable presence of dexamethasone or betamethasone (long-acting steroids) presumably from the herbal medication.

The herbal samples of used by the patient was analysed by mass spectrometry. It showed the presence of steroidal compounds by the mass 393.81, which may be dexamethasone or betamethasone.

The authors of this paper believe that the symptoms of adrenal suppression could have precipitated or exacerbated the neuropsychiatric disturbances due to Hypothalamus-Pituitary-Adrenal (HPA) suppression. In their view, adrenal suppression following ingestion of herbal remedies is of major concern. Abrupt withdrawal of such products could precipitate adrenal failure which can be fatal.

It should be added, I think, that such illegal adulterations of herbal remedies have been reported with some regularity, particularly in Indian (and Chinese) preparations. Our systematic review showed that this problem has caused serious harm. The most severe documented adverse effects include agranulocytosis, meningitis, multi-organ failure, perinatal stroke, arsenic, lead or mercury poisoning, malignancies or carcinomas, hepatic encephalopathy, hepatorenal syndrome, nephrotoxicity, rhabdomyolysis, metabolic acidosis, renal or liver failure, cerebral edema, coma, intracerebral haemorrhage, and death.

As under-reporting can be suspected to be huge, we do currently not know how frequent these events are.

2 Responses to Herbal does not mean harmless

Leave a Reply

Your email address will not be published. Required fields are marked *

Gravityscan Badge

Recent Comments

Note that comments can be edited for up to five minutes after they are first submitted.


Click here for a comprehensive list of recent comments.

Categories